Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 115, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Oct 15, 2009, 10:41 AM CDT for Lamar County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 15, 2009, 10:41 AM CDT (15:41 UTC)
- Expired
- Oct 15, 2009, 4:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 28 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 15, 12:45 PM CDT | FLASH FLOOD | Star, AL | 7 ADDITIONAL ROAD CLOSURES DUE TO HIGH WATER. OVER 10 OTHER VARIOUS COUNTY ROADS REMAINED CLOSED FROM PREVIOUS STORMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 151541 FFWBMX ALC075-152130- /O.NEW.KBMX.FF.W.0115.091015T1541Z-091015T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1041 AM CDT THU OCT 15 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... LAMAR COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...MILLPORT... * UNTIL 430 PM CDT * AT 1033 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS THAT WILL MOVE INTO LAMAR COUNTY FROM MISSISSIPPI OVER THE NEXT FEW HOURS. WITH SATURATED GROUNDS FROM PREVIOUS RAINS OVER THE PAST WEEK AND SOME ROADS THAT REMAIN CLOSED FROM EARLIER STORMS...EXPECTED RAINS OVER THE NEXT FEW HOURS OF OVER 2 INCHES COULD CAUSE ADDITIONAL FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR COUNTY AIRPORT...CREWS...BLOOMING GROVE...BEDFORD AND BEAVERTON PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3393 8796 3354 8795 3354 8827 3393 8821 $$ 08
3 follow-up statements
000 WGUS74 KBMX 151654 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1154 AM CDT THU OCT 15 2009 ALC075-152130- /O.CON.KBMX.FF.W.0115.000000T0000Z-091015T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAMAR AL- 1154 AM CDT THU OCT 15 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR LAMAR COUNTY... AT 1151 AM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT SHOWERS AND THUNDERSTORMS IN THE VICINITY CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON... SULLIGENT...LAMAR COUNTY AIRPORT...CREWS...BLOOMING GROVE AND BEDFORD PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3393 8796 3354 8795 3354 8827 3393 8821 $$ 08
000 WGUS74 KBMX 151838 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 138 PM CDT THU OCT 15 2009 ALC075-152130- /O.CON.KBMX.FF.W.0115.000000T0000Z-091015T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAMAR AL- 138 PM CDT THU OCT 15 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR LAMAR COUNTY... AT 133 PM CDT...DOPPLER RADAR CONTINUES TO REPORT HEAVY RAINFALL. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVEN ADDITIONAL ROAD CLOSURES DUE TO HIGH WATER NEAR STAR. OVER TEN ROADS REMAIN CLOSED DUE TO ACTIVITY FROM EARLIER STORMS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON... SULLIGENT...LAMAR COUNTY AIRPORT...CREWS...BLOOMING GROVE AND BEDFORD PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3393 8796 3354 8795 3354 8827 3393 8821 $$ 08
000 WGUS74 KBMX 152001 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 301 PM CDT THU OCT 15 2009 ALC075-152130- /O.CON.KBMX.FF.W.0115.000000T0000Z-091015T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAMAR AL- 301 PM CDT THU OCT 15 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR LAMAR COUNTY... AT 256 PM CDT...DOPPLER RADAR CONTINUES TO INDICATE RAINFALL OVER THE WARNED AREA. SEVERAL ROADS REMAIN CLOSED ACROSS PORTIONS OF LAMAR COUNTY. USE CAUTION WHEN TRAVELING THIS AFTERNOON. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON... SULLIGENT...LAMAR COUNTY AIRPORT...CREWS...BLOOMING GROVE AND BEDFORD PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3393 8796 3354 8795 3354 8827 3393 8821 $$ 08
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 6:31 AM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Oct 15, 6:31 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 631 AM CDT THU OCT 15 2009 .UPDATE...FOR 12Z AVIATION. && .DISCUSSION... PATCHY FOG HAS DEVELOPED ACROSS THE AREA. ALABAMA DEPARTMENT OF TRANSPORTATION WEB CAMS INDICATE LOCAL VISIBILITIES BELOW ONE MILE IN SOME AREAS ALONG THE CAHABA RIVER BETWEEN JEFFERSON AND SHELBY COUNTIES. MOST OBSERVING SITES ARE REPORTING UNLIMITED VISIBILITIES...SO NO ADVISORIES WILL BE ISSUED A THIS TIME. SHOWERS ARE DEVELOPING RAPIDLY NEAR THE MISSISSIPPI RIVER IN WARM SECTOR ALONG LEADING EDGE OF SHORT WAVE TROF. INFRARED SATELLITE IMAGERY SHOWING MOST OF THE UPPER LEVEL ENERGY IS PUSHING OFF TO THE EAST INTO OHIO VALLEY REGION...LEAVING PRIMARY FOCUS FOR LIFT TODAY ALONG TRAILING COLD FRONT. NUMEROUS SHOWERS AND A FEW THUNDERSTORMS EXPECTED TODAY ACROSS CENTRAL ALABAMA. FAST MOVING STEERING FLOW SHOULD KEEP CONVECTION MOVING ALONG QUICKLY TO THE EAST...SO NO AREAS WILL LIKELY RECEIVE PROLONGED HEAVY RAINFALL... MINIMIZING THREAT OF FLASH FLOODING. WITH TEMPERATURES CLIMBING TO NEAR 80 DEGREES ACROSS SOUTHERN COUNTIES... LIFTED INDICES WILL FALL TO THE -3 TO -4 CELSIUS RANGE THIS AFTERNOON FOR AREAS SOUTH OF I-20...BUT WEAK MID LEVEL LAPSE RATES AND LOW LEVEL WESTERLY FLOW AHEAD OF FRONT WILL HINDER DEVELOPMENT OF STRONGER STORMS. CONVECTION WILL QUICKLY DIMINISH AFTER SUNSET WITH MOST OF THE RAIN OUT OF CENTRAL ALABAMA BY 10 PM. A MUCH COLDER AIR MASS WILL INVADE DEEP SOUTH FRIDAY AND THROUGH THE WEEKEND. HIGHS WILL NOT LIKELY GET OUT OF THE 50S ACROSS NORTH ALABAMA FRIDAY...SATURDAY OR SUNDAY. SOME WRAP AROUND MOISTURE WILL BRING SOME LOW CLOUDS INTO NORTH ALABAMA FRIDAY AFTERNOON AND EVENING...ALONG WITH A CHANCE OF DRIZZLE. LOWS SUNDAY AND MONDAY MORNINGS WILL FALL INTO THE MIDDLE TO UPPER 30S ACROSS A GOOD PORTION OF THE AREA. THERE IS A POSSIBILITY OF THIS SEASONS FIRST FROST IN SOME OF THE SHELTERED COLDER VALLEYS SUNDAY MORNING. SURFACE WINDS OF 3-5 KNOTS WILL LIKELY KEEP WIDESPREAD FROST FROM FORMING SUNDAY MORNING...BUT WINDS WILL GO CALM SUNDAY NIGHT AND PRODUCE MORE FAVORABLE CONDITIONS FOR FROST. A NICE WARM-UP NEXT WEEK AS UPPER TROF MOVES INTO THE ATLANTIC OCEAN AND UPPER RIDGE BUILDS OVER SOUTHEAST STATES AHEAD OF NEXT SHORT WAVE TROF. ANOTHER COLD FRONT SHOULD PUSH INTO AREA WEDNESDAY NIGHT AND THURSDAY...BRINGING WITH IT THE NEXT CHANCE OF RAIN. 58/ROSE && .AVIATION...12Z TAF DISCUSSION. DEALT WITH SOME IFR VIS EARLIER THIS MORNING...AND AT THIS POINT... VIS HAS IMPROVED...BUT THATS BECAUSE ALL OF OUR TAFS SITES HAVE CLOUDED OVER AND WE HAVE GONE TO A STRATUS DECK FOR THE MOST PART. ANB/TOI/BHM HAVE GONE LIFR ON THE CIGS...AND THIS IS ALL AHEAD OF THE FRONT THAT IS EXPECTED TO MOVE THROUGH CENTRAL ALABAMA THROUGHOUT THE DAY TODAY. HAVE GONE PREVAILING IFR CIGS OVER ALL SITES AS THE RAINFALL MOVES INTO THE STATE...WITH MVFR VIS. STUCK TS IN AT MGM AND TOI FOR THE AFTERNOON HOURS AS WE REACH PEAK HEATING OF THE DAY. SHOWERS WILL CONTINUE TO PUSH SOUTHWARD THROUGH THE DAY...AND THOUGH THE SHOWERS WILL DISSIPATE FROM NORTH TO SOUTH STARTING LATE THIS AFTERNOON...IFR CLOUDS AND LIGHT SHOWERS ARE LIKELY TO CONTINUE BEHIND THE ACTUAL FRONT. 27 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Oct 15, 5:55 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 555 AM CDT THU OCT 15 2009 ALZ011>015-017>050-160030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 555 AM CDT THU OCT 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. RIVER FLOODING WILL CONTINUE ALONG THE TOMBIGBEE RIVER AND LOWER BLACK WARRIOR RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE FIRST FROST OF THE SEASON IS POSSIBLE SUNDAY MORNING AND AGAIN MONDAY MORNING. TEMPERATURES WILL FALL INTO THE MIDDLE TO UPPER 30S BOTH SUNDAY AND MONDAY MORNINGS. SURFACE WINDS WILL LIKELY STAY JUST HIGH ENOUGH SUNDAY MORNING TO PREVENT A WIDESPREAD FROST...BUT PATCHY FROST COULD DEVELOP IN THE PROTECTED VALLEYS. WINDS WILL GO CALM SUNDAY NIGHT...AND THE POTENTIAL FOR FROST WILL BE HIGHER MONDAY MORNING. RIVER FLOODING WILL CONTINUE ALONG THE TOMBIGBEE RIVER AND LOWER BLACK WARRIOR RIVER THROUGH AT LEAST SUNDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 2:29 PM CDT | Areal Flood Advisory | BMX | Chilton, Coosa | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.